A local structure theorem for stable, \(\mathcal {J}\)-simple semigroup biacts


We describe a class of semigroup biacts that is analogous to the class of completely simple semigroups, and prove a structure theorem for those biacts that is analogous to the Rees–Sushkevitch Theorem. Precisely, we describe stable, \(\mathcal {J}\)-simple biacts in terms of wreath products, translations of completely simple semigroups, biacts over endomorphism monoids of free G-acts, tensor products and matrix biacts. Applications to coproducts and left acts are given.

This is a preview of subscription content, log in to check access.

Fig. 1
Fig. 2


  1. 1.

    Adámek, J., Rosickỳ, J., Vitale, E.: Algebraic Theories, vol. 184, p. 1. Cambridge University Press, Cambridge (2011)

    Google Scholar 

  2. 2.

    Andersen, O.: Ein Bericht über die Struktur abstrakter Halbgruppen. Staatsexamensarbeit thesis, Hamburg (1952)

  3. 3.

    Avdeyev, A., Kožukhov, I.: Acts over completely 0-simple semigroups. Acta Cybern. 14(4), 523–531 (2000)

    MathSciNet  MATH  Google Scholar 

  4. 4.

    Chen, G. Interpolationseigenschaften von Halbgruppen und \(\Omega \)-Halbgruppen. PhD thesis. Dissertation, TU Wien (1997)

  5. 5.

    Chen, G.: The endomorphism structure of simple faithful S-acts. Semigroup Forum 59(2), 179–182 (1999)

    MathSciNet  Article  Google Scholar 

  6. 6.

    Clifford, A.: Matrix representations of completely simple semigroups. Am. J. Math. 64(1), 327–342 (1942)

    MathSciNet  Article  Google Scholar 

  7. 7.

    Clifford, A., Petrich, M.: Some classes of completely regular semigroups. J. Algebra 46(2), 462–480 (1977)

    MathSciNet  Article  Google Scholar 

  8. 8.

    Green, J.A.: On the structure of semigroups. Ann. Math. 54, 163–172 (1951)

    MathSciNet  Article  Google Scholar 

  9. 9.

    Grillet, P.A.: Semigroups: An Introduction to the Structure Theory, vol. 193. CRC Press, Boca Raton (1995)

    Google Scholar 

  10. 10.

    Grillet, P.A.: A coherence theorem on Schützenberger groups. J. Aust. Math. Soc. 21(2), 129–143 (1976)

    Article  Google Scholar 

  11. 11.

    Kilp, M., Knauer, U., Mikhalev, A.V.: Monoids, acts and categories. De Gruyter Expositions in Mathematics, vol. 29. Walter de Gruyter, Berlin (2000)

  12. 12.

    Krasner, M., Kaloujnine, L.: Produit complet des groupes de permutations et problème d’extension de groupes. III. Acta Sci. Math. 14, 69–82 (1951)

    MathSciNet  MATH  Google Scholar 

  13. 13.

    Krohn, K., Rhodes, J.: Algebraic theory of machines. I. Prime decomposition theorem for finite semigroups and machines. Trans. Am. Math. Soc. 116, 450–464 (1965)

    MathSciNet  Article  Google Scholar 

  14. 14.

    Krohn, K., Rhodes, J.: Complexity of finite semigroups. Ann. Math. 88, 128–160 (1968)

    MathSciNet  Article  Google Scholar 

  15. 15.

    Lawson, M.V.: Inverse Semigroups: The Theory of Partial Symmetries. World Scientific, Singapore (1998)

    Google Scholar 

  16. 16.

    Liu, J., Kong, X.: Subgroups of endomorphisms of an independence algebra with finite Rank1. Int. Math. Forum 6(39), 1909–1913 (2011)

    MathSciNet  MATH  Google Scholar 

  17. 17.

    Maksimovskii, M.Y.: Bipolygons and multipolygons over semigroups. Math. Notes 87(5–6), 834–843 (2010)

    MathSciNet  Article  Google Scholar 

  18. 18.

    Miller, D., Clifford, A.: Regular D-classes in semigroups. Trans. Am. Math. Soc. 82(1), 270–280 (1956)

    MathSciNet  MATH  Google Scholar 

  19. 19.

    Moghaddasi, G.: On injective and subdirectly irreducible S-acts over left zero semigroups. Turk. J. Math. 36(3), 359–365 (2012)

    MathSciNet  MATH  Google Scholar 

  20. 20.

    Oehmke, R.H.: The semigroup of a strongly connected automaton. Semigroup Forum 15(1), 351–356 (1977)

    MathSciNet  Article  Google Scholar 

  21. 21.

    Paterson, A.: Groupoids, Inverse Semigroups, and Their Operator Algebras, vol. 170. Springer, Berlin (2012)

    Google Scholar 

  22. 22.

    Petrich, M.: The translational hull of a completely 0-simple semigroup. Glasg. Math. J. 9(1), 1–11 (1968)

    MathSciNet  Article  Google Scholar 

  23. 23.

    Rees, D.: On semi-groups. Math. Proc. Camb. Philos. Soc. 36(4), 387–400 (1940)

    Article  Google Scholar 

  24. 24.

    Rhodes, J., Steinberg, B.: The q-Theory of Finite Semigroups. Springer, Berlin (2009)

    Google Scholar 

  25. 25.

    Schutzenberger, M.: D-représentation des demi-groupes. C. R. Acad. Sci. Paris 244(15), 1994–1996 (1957)

    MathSciNet  MATH  Google Scholar 

  26. 26.

    Skornjakov, L.: Regularity of the wreath product of monoids. Semigroup Forum 18(1), 83–86 (1979)

    MathSciNet  Article  Google Scholar 

  27. 27.

    Steinberg, B.: A theory of transformation monoids: combinatorics and representation theory. Electron. J. Comb. 17(1), R164 (2010)

    MathSciNet  MATH  Google Scholar 

  28. 28.

    Sushkevich, A.: Theory of Generalized Groups. GNTI, Kharkiv-Kiev (1937)

    Google Scholar 

Download references


This research has been conducted as part of the project Labex MME-DII (ANR11-LBX-0023-01). It also benefited from very fruitful conversations with members of the Department of Mathematics, University of York, while the present author was visiting the University.

Author information



Corresponding author

Correspondence to Xavier Mary.

Additional information

Communicated by Victoria Gould.

Rights and permissions

Reprints and Permissions

About this article

Verify currency and authenticity via CrossMark

Cite this article

Mary, X. A local structure theorem for stable, \(\mathcal {J}\)-simple semigroup biacts. Semigroup Forum 99, 724–753 (2019). https://doi.org/10.1007/s00233-018-9986-6

Download citation


  • Semigroup acts
  • Green’s relations
  • Stability
  • Wreath products
  • Endomorphism monoid of free G-acts
  • Completely simple semigroups
  • Rees matrix semigroups